December 01, 2012 /24-7PressRelease/
-- Stevens Johnson Syndrome connected to Dilantin and Zithromax
Most medications provide those who properly follow prescription directions with an opportunity to stave off an illness, combat cancer or reduce the risk of heart disease. However, there are times when these same drugs can lead to injuries -- even when the patient meticulously follows prescription directions.
Unfortunately, that's exactly what happened to Brianna Maya when she was only three years old. The young girl was given alternating doses of Children's Motrin and Children's Tylenol as instructed by her pediatrician. A few days later she developed a rash and blisters.
Brianna was experiencing a rare but serious reaction to medication known as Stevens Johnson Syndrome
. This painful and sometimes fatal disease is a side effect connected to many medications, including Children's Advil, Dilantin and Zithromax.
Doctors determined Brianna's reaction was connected to the use of Children's Advil. Although many side effects are common with all medications, manufacturers have a duty to warn consumers. If this duty is violated, they can be held liable for resulting injuries. In Brianna's case, a jury found the manufacturer failed to adequately warn consumers about the likelihood of Stevens Johnson Syndrome from the use of Children's Advil and issued a verdict against the pharmaceutical company for 10 million dollars.
A Brief Introduction to Stevens Johnson Syndrome
Stevens Johnson Syndrome is a rare and serious disorder that impacts both the skin and mucous membranes. Generally, it begins with symptoms similar to the flu. The sufferer can experience headaches, body aches, fever and an upper respiratory infection lasting 1 to 14 days. A fever, sore throat or burning sensation within the eyes may follow before abrupt development of lesions in the mouth, nose, eyes and other areas containing mucous membranes for two to four weeks. These lesions are accompanied with blisters on reddish or purplish patches of the skin.
Stevens Johnson Syndrome is a medical emergency that often requires hospitalization. Although it can be the result of a viral infection, it is most often caused by a severe allergic reaction to medications. The onset of symptoms may not begin until one or two weeks after beginning the medication.
Some common medications that lead to this syndrome include:
-Dilantin or phenytoin
There are many complications associated with the disorder including a secondary skin infection known as cellulitis, a bacterial infection of the bloodstream known as sepsis and damage to internal organs. These complications can be fatal.
Stevens Johnson Syndrome has a mortality rate ranging from 5 to 15 percent in mild cases. Severe cases of the syndrome have a mortality rate of 30 to 35 percent and are referred to as toxic epidermal necrolysis (TEN). A case is considered severe when the top layer of skin begins peeling away from over 30 percent of the body. A patient suffering from this form of the disease experiences symptoms very similar to severe burn patients.
Due to the many similarities, once diagnosed those suffering from the syndrome receive care comparable to therapies provided in the burn unit. This includes warming the room the patient stays in, providing electrolytes and high caloric intake and working to avoid infections like sepsis.
Legal Remedies Available for Those Injured by Dilantin and Zithromax
Responsibility for injury can fall with many different groups of people when use of a medication leads to an injury, as is often the case with Stevens Johnson Syndrome.
The manufacturer of the drug has a duty to appropriately test the drug before receiving license from the U.S. Food and Drug Administration (FDA) and releasing the product to the public. The manufacturer also has a duty to warn potential users of the medication of any likely side effects. There is an additional duty to keep current with side effects that become apparent after release to the public and to take appropriate measures if adverse effects are apparent.
If a pharmaceutical company fails to meet this duty, it may be liable for resulting injuries. Although many medications are linked to this disease, not all contain adequate levels of warning. As a result, pharmaceutical companies may be liable if their drug results in the development of Stevens Johnson Syndrome.
In addition, a "learned intermediary" is often present. This refers to the person that provided the medication to the patient, instructed the patient on use of the medication or filled the prescription. As a result, this scope of liability can include the pharmacist, physician, nurse or other medical professionals.
Recovery from Stevens Johnson Syndrome can take months or years depending on the severity of the condition. Brianna, the young girl who suffered the disease as a result of Children's Motrin, continues to struggle from complications a decade after developing the disease. She has required multiple surgeries, suffered from various lung and eye infections over the last decade and recently developed seizures from oxygen deprivation. These complications are all connected to her fight with Stevens Johnson Syndrome.
Patients can experience a lifetime of vision and skin problems after recovery. In addition to covering these costs, compensation for victims may also be available to cover lost wages as well as pain and suffering. As a result, it is important to seek the counsel of an experienced Stevens Johnson Syndrome Lawyer to better ensure all your legal rights and remedies are protected.
Article provided by Greg Jones Law
Visit us at www.gregjoneslaw.com---
Press release service and press release distribution provided by http://www.24-7pressrelease.com
# # #Read more Press Releases from FL Web Advantage: